Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 16, 2019, 4:30 PM PDT for Mono County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2019, 4:30 PM PDT (23:30 UTC)
- Expired
- Jun 16, 2019, 6:41 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The Reno radar (KRGX), 121 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WGUS55 KREV 162330
FFWREV
CAC051-170230-
/O.NEW.KREV.FF.W.0003.190616T2330Z-190617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
430 PM PDT Sun Jun 16 2019
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Northern Mono County in northern California...
* Until 730 PM PDT.
* At 428 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Slinkard burn scar along Highway 89 between
US 395 and Monitor Pass. A debris flow is expected to begin
shortly.
* The debris flow can consist of rock, mud, vegetation and other
loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Dangerous flooding of creeks
and roads is likely. The heavy rains will likely trigger rockslides
and debris flows in steep terrain, especially in and around these
areas.
&&
LAT...LON 3864 11961 3866 11962 3870 11959 3871 11958
3870 11956 3864 11953
$$
CL2 follow-up statements
832
WGUS75 KREV 170013
FFSREV
Flash Flood Statement
National Weather Service Reno NV
513 PM PDT Sun Jun 16 2019
CAC051-170230-
/O.CON.KREV.FF.W.0003.000000T0000Z-190617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
513 PM PDT Sun Jun 16 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
NORTHERN MONO COUNTY...
At 509 PM PDT, Doppler radar indicated thunderstorms remained over
the Slinkard burn scar. Rainfall rates over the burn scar have
decreased, but rain will continue for at least the next half hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Dangerous flooding of creeks
and roads is likely. The heavy rains will likely trigger rockslides
and debris flows in steep terrain, especially in and around these
areas.
&&
LAT...LON 3864 11961 3866 11962 3870 11959 3871 11958
3870 11956 3864 11953
$$
CL857
WGUS75 KREV 170141
FFSREV
Flash Flood Statement
National Weather Service Reno NV
641 PM PDT Sun Jun 16 2019
CAC051-170149-
/O.CAN.KREV.FF.W.0003.000000T0000Z-190617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
641 PM PDT Sun Jun 16 2019
...THE FLASH FLOOD WARNING FOR NORTHERN MONO COUNTY IS CANCELLED...
The threat of heavy rain has ended. Flooding is no longer expected
to pose a threat, but rain may continue over the next hour. Please
continue to heed any remaining road closures.
LAT...LON 3864 11961 3866 11962 3870 11959 3871 11958
3870 11956 3864 11953
$$
CLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:09 PM PDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 16, 2:09 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Reno NV 209 PM PDT Sun Jun 16 2019 .SYNOPSIS... Thunderstorms remain possible each day through Monday especially near high terrain. As the airmass dries out starting Tuesday with high pressure building overhead, temperatures trend upward and humidities drop. By Thursday, low pressure moving into the Pacific Northwest will result in cooling along with increased winds. && .DISCUSSION... * Changes: No meaningful changes to t-storm probabilities next couple days but have lowered temps a bit late week along with increasing winds Wednesday into Thursday. * Thunderstorms: With mix of instability and passing shortwaves, storms remain a good bet this afternoon/evening and again Monday before fading from view Tuesday onward as drier and more stable airmass moves in. Already some buildups over the high terrain and even some south of the Black Rock Desert. Latest SPC HREF guidance, which has performed decently, paints the typical areas for convection - Tahoe, Eastern Sierra, and high terrain of W Nevada plus some isolated cells downwind of Lassen Peak. Typical impacts anticipated: strong outflow winds to 50 mph, small hail, lightning, and localized flash flooding especially near burn scars. * Pattern Shift Late Week: Strong ridge works into the region Tuesday into Wednesday leading to hot temps but nothing excessive. Some heat health impacts are possible for sensitive groups and those outside for prolonged periods. Ensemble guidance continues to show fairly significant trough diving into the Pac NW starting Thursday leading to a breakdown of the ridge. Not enough moisture for storms but this will lead to an increase in winds Wednesday and Thursday. Localized fire weather concerns are possible for lower elevation areas where grasses have cured already. This trough will also swing a front through leading to a noticeable drop in temperatures. Latest MOS now showing mid-70s at RNO Friday. Wow! Not record low-max material but respectable. Troughiness hangs around much of the western US into early next week - remind you of May? March? February?? Ridges lately are having a tough time sustaining themselves for prolonged periods. So this pattern favors near to slightly below normal temps with periods of breezy conditions in our region into next week. -Chris && .AVIATION... Thunderstorms remain the primary aviation weather hazard through Monday. Terrain driven storms over the Sierra and nearby high terrain develop during the early afternoon hours each day the push off to the east/southeast into the evening. Typical hazards with strong outflow winds to 40 kts, small hail, lightning, and brief periods of MVFR conditions in heavy rain. SPC HREF guidance really hits the Eastern Sierra into Central Nevada today and again Monday with risks for storms. This seems reasonable and has been performing well recently. Rough probabilities of t-storm impacts including outflows at TAF sites look something like this: * RNO: Sunday 25%, Monday 5%, Tuesday 0% * CXP: Sunday 40%, Monday 10%, Tuesday 0% * TRK/TVL: Sunday 60%, Monday 15%, Tuesday 1% * MMH: Sunday 80%, Monday 65%, Tuesday 15% -Chris && .HYDROLOGY... * No big changes here. Latest river simulations are bringing Walker River to flood stage at Mason/Yerington a bit sooner than before. But those increased flows will be predicated on enough snowmelt. If t-storm coverage is dense enough clouds have inhibit melt enough to matter so the next couple days will be interesting to watch. * Peak flows on many rivers and streams are likely to occur Thursday- Friday, about a day or so after the hottest temps. Then flows will likely drop quite a bit if these cooler (or at least closer to normal) temperature scenarios pan out starting Friday. -Chris && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jun 16, 1:56 PM PDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service RENO NV 156 PM PDT Sun Jun 16 2019 CAZ071>073-NVZ002-003-170000- Lassen-Eastern Plumas-Eastern Sierra Counties- Greater Lake Tahoe Area-Mono County-Greater Reno-Carson City- Minden Area- Including the cities of Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, and Virginia City 156 PM PDT Sun Jun 16 2019 ...Thunderstorms Developing Across the Sierra and Western Nevada... * Through 5 PM scattered thunderstorms will continue to develop across the Sierra and far Western Nevada. Some areas impacted include Lassen National Park, Portola, Truckee and Lake Tahoe, Mt Rose, Reno and Carson City, Minden, Bridgeport, Mono Lake, and Mammoth Lakes. Storms will be somewhat slow moving, generally to the east around 5 to 10 mph. * Impacts from storms will include: strong and erratic outflow winds to 50 mph, frequent lightning, small hail, periods of heavy rain, and rapid temperature drops. Localized flooding is possible if heavy rains persist enough, including mudslides near old burn scars. * With storms developing, NOW is the time to seek a safe sturdy shelter indoors or in a car, if you are outdoors hiking or on the lake. Lightning is a real safety hazard even if the storms are relatively weak, and can strike 5 to 10 miles away from the storm core. No place outdoors is completely safe from lightning. http://weather.gov/reno
Local storm report, Jun 16, 4:08 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT SUN JUN 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 SE SONORA PASS 38.30N 119.59W
06/16/2019 E0.70 INCH MONO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL - APPROXIMATELY 20
CARS ARE STUCK ON SONORA PASS DUE TO
ACCUMULATING HAIL.
&&
BBSpecial weather statement, Jun 16, 4:25 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Reno NV
425 PM PDT Sun Jun 16 2019
CAZ072-073-170030-
Greater Lake Tahoe Area CA-Mono CA-
425 PM PDT Sun Jun 16 2019
...Accumulating hail over Ebbetts Pass...
At 422 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ebbetts Pass, or 13 miles southwest of Topaz Lake. This storm was
nearly stationary.
Nickel size hail may be covering the roadway. Do not attempt to
drive over Ebbetts Pass at this time. Check road conditions with
CalTrans.
Locations impacted include...
Markleeville and Ebbetts Pass and Monitor Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms. Hikers without proper gear could be at risk for
hypothermia.
&&
LAT...LON 3849 11974 3860 11986 3870 11981 3866 11958
3851 11957 3848 11973
TIME...MOT...LOC 2322Z 240DEG 0KT 3860 11976
CLThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:58 PM PDT | Flash Flood Warning | REV | Mono | 92 min |
| Jun 16, 3:14 PM PDT | Areal Flood Advisory | REV | Nevada | 2 hr |
| Jun 16, 4:25 PM PDT | Special Weather Statement | REV | Alpine | 65 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.